Tornadoes · United States · Georgia · 2008

EF0 tornado, Emmalane, Georgia, May 11, 2008

This EF0 tornado ran 1.7 miles across Jenkins County on May 11, 2008, touching down at 7:33 AM EDT and reaching 1,200 yards wide. It killed nobody and injured 1, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2008
Touchdown
7:33 AM EDT (11:33 UTC)
Lifted
7:35 AM EDT (11:35 UTC)
On the ground
2 minutes
Path length
1.7 miles (2.7 km)
Path width
1,200 yards (1097 m)
Deaths
0
Injuries
1
Property damage
$50,000
County
Jenkins County
Touchdown point
32.750, -81.990
Lift-off point
32.760, -81.970
Record number
0805110533-01

What the Weather Service recorded

A warm front lifted northward through southern South Carolina and southeast Georgia during the morning, with a strong cold front then sweeping through the area during the evening. This resulted in several rounds of severe weather across the region.

A Tornado touched down near the community of Emmalane, Georgia around 733 AM EDT southwest of the intersection of US-25 and Old Savannah Road. The Tornado continued northeast 1.7 miles and had a maximum width of 1200 yards. The observed damage indicated that an EF-1 Tornado had occurred. The maximum sustained winds with the Tornado were estimated at 95 mph. Damage occurred to a mobile home where the roof was uplifted and the structure shifted from its foundation. There was also significant damage to nearby sheds and trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at May 11, 7:28 AM EDT, 5 minutes earlier.

Area forecast discussion, May 11, 7:28 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
728 AM EDT SUN MAY 11 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA THIS
MORNING...WITH A STRONG COLD FRONT SWEEPING THROUGH THE REGION THIS
EVENING. HIGH PRESSURE WILL THEN BUILD BACK INTO THE AREA THROUGH
THE MIDDLE OF THE WEEK. ANOTHER FRONT MAY AFFECT THE REGION LATE IN
THE WEEK OR OVER THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENTLY AT THE SURFACE...A LARGE COMMA-HEAD MCS IS PLOWING THROUGH
EAST-CENTRAL GEORGIA AIMED TO CUT A SWATCH OF WIDESPREAD SEVERE
WEATHER ACROSS OUR CWFA. ISOLATED STRONG LONG-TRACKED TORNADOES ARE
POSSIBLE ALONG IN TANDEM WITH STRAIGHT-LINE DAMAGING WINDS.

TODAY...THE WARM FRONT CURRENTLY DRAPED THROUGH CENTRAL PORTIONS OF
THE FORECAST AREA WILL LIFT QUICKLY NORTH OF THE CWA THIS
MORNING...AS THE STRONGLY DYNAMIC STORM SYSTEM TO THE WEST OF THE
AREA MOVES THROUGH. EXPECT THE POTENTIAL FOR A COUPLE WAVES OF
SEVERE WEATHER...THE FIRST WITH THE WARM FRONT AND APPROACHING MCS
THIS MORNING. EXPECT THE MCS TO PUSH OFFSHORE BY LATE THIS
MORNING...WITH THE MAIN COLD FRONT STILL LINGERING BACK TO THE
WEST OF THE REGION. THIS SHOULD ALLOW SOME SUNSHINE TO BE SEEN
ACROSS THE AREA...AND THIS WILL MOST LIKELY LEAD TO ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. BEST COVERAGE
OF SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THIS
MORNING...WITH COVERAGE MUCH MORE SCATTERED THIS AFTERNOON. GIVEN
THE STRONG FORCING...IMPRESSIVE MID-LEVEL INSTABILITY...AND LOW
LEVEL SHEAR IN PLACE DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE DAY.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...STRENGTHENING WINDS
ALOFT ARE EXPECTED TO GET MIXED DOWN TO THE SURFACE THIS AFTERNOON
RESULTING IN BREEZY CONDITIONS ACROSS THE AREA. WILL CONTINUE THE
WIND ADVISORY CURRENTLY IN PLACE THROUGH THIS EVENING...WITH WIND
GUSTS AS HIGH AS 40 MPH POSSIBLE THIS AFTERNOON AND THIS EVENING.
HIGH TEMPERATURES SHOULD TOP OUT GENERALLY IN THE MIDDLE 80S ACROSS
THE AREA.

LAKE WINDS...STRONG WINDS OF 20 TO 25 KNOTS WILL DEVELOP IN ADVANCE
OF THE APPROACHING STORM SYSTEM TODAY...SO WILL KEEP THE LAKE WIND
ADVISORY GOING FOR LAKE MOULTRIE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE STRONG COLD FRONT WILL PUSH THROUGH THE REGION EARLY THIS
EVENING...WITH HIGH PRESSURE THEN BEGINNING TO BUILD BACK INTO THE
REGION AFTER MIDNIGHT. WILL CARRY SOME SLIGHT CHANCE OR LOW CHANCE
POPS IN THE EVENING...WITH RAIN FREE CONDITIONS EXPECTED AFTER
MIDNIGHT. LOW TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE MID TO
UPPER 50S.

LAKE WINDS...
STRONG COLD AIR ADVECTION WILL COMMENCE AFTER MIDNIGHT FOLLOWING THE
COLD FRONTAL PASSAGE...AND GIVEN H95 WINDS OF 45 KNOTS AND A DEEP
MIXING PROFILE...HAVE ISSUED A HIGH WIND WATCH FOR LAKE MOULTRIE.
WINDS ARE EXPECTED TO INCREASE TO 30 TO 35 KNOTS...WITH WIND GUSTS
AS HIGH AS 45 KNOTS POSSIBLE AFTER MIDNIGHT THROUGH EARLY MONDAY
MORNING.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WE HAVE NOT DEVIATED FROM A MAINLY CLEAR DAY ON MON IN THE
WAKE OF THE FRONT. EARLIER THINKING WAS THAT IT IS GOING TO
BE A WINDY DAY FOR MOST AREAS AND WE LIKE THE NAM THINKING
THAT IT MAY BORDER ON WIND ADVISORY FOR SOME COASTAL AREAS
DURING THE DAY. WE DID LITTLE TO CHANGE FORECAST PHILOSOPHY
GIVEN THE SEVERITY OF THE ONGOING WEATHER.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
BOTH AIRPORTS SHOULD BE ON HIGH ALERT THIS MORNING FOR IMPENDING
WEATHER. AT THE VERY LEAST...WIND GUSTS IN EXCESS OF 50 KT ARE
POSSIBLE AT BOTH AIRPORTS FROM 12Z-15Z...KSAV NOW LONG AFTER 12Z.

GUSTY WINDS WILL OCCUR SHORTLY AFTER THE PASSAGE OF THE SEVERE
CONVECTION IN THE VICINITY OF BOTH KSAV/KCHS THIS AFTERNOON. WEST
WINDS OF 15 KNOTS GUSTING TO AROUND 30 KNOTS WILL OCCUR DURING
THE DAY AS A STRONG PRESSURE GRADIENT OCCURS OVER THE AREA. A
SERIES OF THUNDERSTORMS ARE ANTICIPATED TO ENTER THE REGION AS A
LOW PRESSURE SYSTEM SHIFTS OVER THE CAROLINAS. THERE IS STILL
POTENTIAL FOR YET ANOTHER ROUND OF SEVERE WEATHER AHEAD OF THE COLD
FRONT LATER TODAY.

EXTENDED AVIATION OUTLOOK...GENERALLY VFR CONDITIONS TO PREVAIL IN
WAKE OF THE COLD FRONT STARTING SUNDAY EVENING. GUSTY WINDS AT
TIMES SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
A WARM FRONT IS CURRENTLY SITUATED THROUGH THE SOUTHERN SOUTH
CAROLINA NEARSHORE WATERS THIS MORNING...AND EXTENDS WESTWARD TO AN
AREA OF LOW PRESSURE OVER WEST-CENTRAL GEORGIA. AS THIS AREA OF LOW
PRESSURE CONTINUES TO TRACK TO THE NORTHEAST THIS MORNING...THE WARM
FRONT WILL QUICKLY LIFT NORTH OF THE COASTAL WATERS WITH
SOUTHWESTERLY WINDS INCREASING ACROSS ALL MARINE ZONES. WILL
CONTINUE SMALL CRAFT ADVISORIES FOR ALL WATERS THROUGH THE DAY.

A STRONG COLD FRONT WILL PUSH THROUGH THE WATERS TONIGHT...WITH
WINDS BECOMING WESTERLY IN STRONG COLD AIR ADVECTION AFTER MIDNIGHT.
GIVEN SEA SURFACE TEMPERATURES GENERALLY IN THE LOW TO MID 70S OVER
THE WATERS AND A DEEP MIXING PROFILE EXPECTED TO DEVELOP...THE H95
WINDS OF 45 KNOTS SHOULD BE ABLE TO OCCASIONALLY MIX DOWN TO THE
OCEAN SURFACE. THEREFORE...HAVE RAISED GALE WARNINGS FOR ALL WATERS
WITH WINDS OF 25 TO 35 KNOTS AND GUSTS OF UP TO 45 KNOTS ANTICIPATED.

GALES WILL TREND TO SCA CRITERIA ON MON. SCA CONDITIONS MAY
CONTINUE FOR OUR 20-60 NM GEORGIA WATERS IN MON NIGHT. OTHER
THAN INCREASING WINDS ON MON...NOT MANY CHANGES IN THE LATTER
PERIODS OF THE MARINE FORECAST THIS MORNING.

RIP CURRENTS...ALTHOUGH THE FLOW WILL BE MAINLY OFFSHORE
TODAY...THERE MAY BE ENOUGH BACKING TO RESULT IN OCNL SLIGHT
ONSHORE COMPONENT ALONG THE SC BEACHES. THAT ALONG WITH INCREASING
WINDS TO BETWEEN 20 AND 30 MPH WILL RESULT IN A MODERATE RISK OF
RIP CURRENTS...ESPECIALLY IF THERE IS ANY SMALL SWELL ACTIVITY.
ALTHOUGH OUR LOCAL RIP CURRENT WORKSHEET RESULTS IN A LOW RISK FOR
THE GA BEACHES TODAY...PREFER TO GO WITH A MODERATE RISK GIVEN
THE STRONG WIND FIELDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 10 AM EDT THIS MORNING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...TORNADO WATCH UNTIL 10 AM EDT THIS MORNING FOR SCZ040-042>045-
     047>051.
     LAKE WIND ADVISORY FROM NOON TODAY TO 11 PM EDT THIS EVENING
     FOR SCZ045.
     HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     SCZ045.
     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT
     FOR SCZ048>050.
MARINE...TORNADO WATCH UNTIL 10 AM EDT THIS MORNING FOR AMZ330-350-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330-
     350-352-354-374.
     GALE WARNING FROM 8 PM THIS EVENING TO 12 PM EDT MONDAY FOR
     AMZ330-350-352-354-374.

&&
Hazardous weather outlook, May 11, 5:28 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
528 AM EDT SUN MAY 11 2008

SCZ045-120930-
BERKELEY-
528 AM EDT SUN MAY 11 2008

...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING FOR LAKE MOULTRIE...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   LAKE WIND ADVISORY.
   HIGH WIND WATCH.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LIFT NORTH ACROSS THE
AREA THIS MORNING...ALLOWING THE REGION TO BECOME SITUATED IN A
VERY MOIST AND EXTREMELY UNSTABLE AIR MASS. NUMEROUS
THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...AND SOME OF THESE
STORMS COULD BECOME SEVERE. THE MAIN WEATHER HAZARDS ARE EXPECTED
TO BE DAMAGING WINDS...LARGE HAIL...AND TORNADOES...SOME OF WHICH
MAY BECOME STRONG WITH LONG TRACKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047-051-120930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
COASTAL JASPER-
528 AM EDT SUN MAY 11 2008

...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LIFT NORTH ACROSS THE
AREA THIS MORNING...ALLOWING THE REGION TO BECOME SITUATED IN A
VERY MOIST AND EXTREMELY UNSTABLE AIR MASS. NUMEROUS
THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...AND SOME OF THESE
STORMS COULD BECOME SEVERE. THE MAIN WEATHER HAZARDS ARE EXPECTED
TO BE DAMAGING WINDS...LARGE HAIL...AND TORNADOES...SOME OF WHICH
MAY BECOME STRONG WITH LONG TRACKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCZ048>050-120930-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
528 AM EDT SUN MAY 11 2008

...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

SEVERE THUNDERSTORMS...A WARM FRONT WILL LIFT NORTH ACROSS THE
AREA THIS MORNING...ALLOWING THE REGION TO BECOME SITUATED IN A
VERY MOIST AND EXTREMELY UNSTABLE AIR MASS. NUMEROUS
THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...AND SOME OF THESE
STORMS COULD BECOME SEVERE. THE MAIN WEATHER HAZARDS ARE EXPECTED
TO BE DAMAGING WINDS...LARGE HAIL...AND TORNADOES...SOME OF WHICH
MAY BECOME STRONG WITH LONG TRACKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ330-350-352-354-120930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
528 AM EDT SUN MAY 11 2008

...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 12 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

STRONG/SEVERE THUNDERSTORMS...THE REGION REMAINS IN A VERY MOIST
AND EXTREMELY UNSTABLE AIR MASS. NUMEROUS THUNDERSTORMS WILL
DEVELOP THROUGHOUT THE DAY...AND SOME OF THESE STORMS COULD BECOME
SEVERE. THE MAIN WEATHER HAZARDS ARE EXPECTED TO BE VERY STRONG
WINDS...LARGE HAIL...AND WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ374-120930-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
528 AM EDT SUN MAY 11 2008

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 12 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

STRONG/SEVERE THUNDERSTORMS...THE REGION REMAINS IN A VERY MOIST
AND EXTREMELY UNSTABLE AIR MASS. NUMEROUS THUNDERSTORMS WILL
DEVELOP THROUGHOUT THE DAY...AND SOME OF THESE STORMS COULD BECOME
SEVERE. THE MAIN WEATHER HAZARDS ARE EXPECTED TO BE VERY STRONG
WINDS...LARGE HAIL...AND WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 11, 5:48 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
548 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     SECESSIONVILLE          32.71N 79.94W
05/11/2008                   CHARLESTON         SC   BROADCAST MEDIA

            MEDIA REPORTED SEVERAL TREES DOWN AT THE CORNER OF
            SECESSIONVILLE AND CAMP ROAD. A POSSIBLE TORNADO HAS ALSO
            BEEN REPORTED.

&&

DPB
Local storm report, May 11, 5:59 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
559 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             JAMES ISLAND            32.73N 79.93W
05/11/2008  E0.88 INCH       CHARLESTON         SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL AT THE
            INTERSECTION OF CLEARVIEW AND HARBORVIEW ROAD.

&&

DPB
Local storm report, May 11, 6:09 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND DMG     RAVENEL                 32.76N 80.25W
05/11/2008                   CHARLESTON         SC   PUBLIC

            PUBLIC REPORTED TREES DOWN AND POWER OUTAGES AT 165 HIGH
            PARK ROAD IN RAVENEL SOUTH CAROLINA.

&&

DPB
Special weather statement, May 11, 6:22 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
622 AM EDT SUN MAY 11 2008

GAZ087-088-099>101-114>116-118-137-138-140-111330-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
SAVANNAH...LUDOWICI...HINESVILLE...TOWNSEND
622 AM EDT SUN MAY 11 2008

...WIDESPREAD DAMAGING WINDS EXPECTED ACROSS MUCH OF SOUTHEAST
GEORGIA...

AN INTENSE CLUSTER OF SEVERE THUNDERSTORMS IS MOVING THROUGH
CENTRAL GEORGIA EARLY THIS MORNING AND SHOULD PUSH INTO SOUTHEAST
GEORGIA BETWEEN 7 AND 10 AM. THESE STORMS HAVE A HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE AND POSSIBLE TORNADOES AND ARE
EXPECTED TO CONTINUE DOING SO FOR THE NEXT SEVERAL HOURS AS THEY
MOVE EAST.

RESIDENTS IN SOUTHEAST GEORGIA SHOULD BE PREPARED FOR POSSIBLE
WARNINGS THIS MORNING AND BE READY TO TAKE COVER IN A STURDY
BUILDING. AS WITH ANY SEVERE THUNDERSTORM...TORNADOES CAN BE
PRODUCED WITH LITTLE OR NO WARNING.
Special weather statement, May 11, 6:23 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 AM EDT SUN MAY 11 2008

SCZ044-045-050-111115-
BERKELEY-CHARLESTON-DORCHESTER-
623 AM EDT SUN MAY 11 2008

...THUNDERSTORMS REDEVLOPING IN BERKELEY COUNTY...DORCHESTER COUNTY
AND CHARLESTON COUNTY THROUGH 715 AM EDT...

AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS REDEVLOPING ALONG THE INTERSTATE 26 CORRIDOR.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EBENEZER TO
SECESSIONVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
SAINT GEORGE TO 6 MILES SOUTH OF CHARLESTON...MOVING NORTHEAST AT 46
MPH. CONDITIONS ARE FAVORABLE FOR A FEW STORMS TO RAPIDLY DEVELOP
WITH SMALL HAIL AND GUSTY WINDS TO 50 MPH.

AREAS IN AND AROUND AWENDAW...BONNEAU...BONNEAU BEACH...CAINHOY...
CHARLESTON...CHARLESTON AIRPORT...COLLEGE PARK...CROSS...DANIEL
ISLAND...EADYTOWN...FOLLY BEACH...GOOSE CREEK...HANAHAN...HUGER...
JAMES ISLAND...JAMESTOWN...JEDBURG...KNIGHTSVILLE...LADSON...
MCCLELLANVILLE...MONCKS CORNER...MOUNT PLEASANT...NORTH CHARLESTON...
PINOPOLIS...RIDGEVILLE...SAINT STEPHEN...SANGAREE...SHADOWMOSS...
SULLIVANS ISLAND...SUMMERVILLE...WANDO...WEST ASHLEY...ISLE OF PALMS
AND CENTENARY WILL BE IMPACTED THROUGH 715 AM EDT.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, May 11, 7:07 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
707 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     HAIL             JAMES ISLAND            32.73N 79.93W
05/11/2008  E0.75 INCH       CHARLESTON         SC   PUBLIC

            COVERING THE GROUND.

&&

JRL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

11.6 hours before the tornado, 186 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2775 joules per kilogram, CIN -9, lifted condensation level 889 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
2828 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.0
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 12:00Z

0.4 hours after it, 186 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 849 joules per kilogram, CIN -23, lifted condensation level 496 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 280 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
492 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Sylvania (JYL), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 88 km away, was scanning. The volume nearest the touchdown began at 11:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:25 AM EDTEF2Carroll, GA0.1100$7.0 million
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:44 AM EDTEF1Johnson, GA10.15815$16 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:35 AM EDTEF3Toombs, GA7.32002$1.0 million
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:25 AM EDTEF0Madison, IN0.110$15,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:15 AM EDTEF1Whitley, KY1.6400$100,000
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.